Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 80, NWS Cheyenne, WY

July 8, 2020Cheyenne County, Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 8, 2020, 5:19 PM MDT for Cheyenne County, Morrill County, Nebraska. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2020, 5:19 PM MDT (23:19 UTC)
Expired
Jul 8, 2020, 6:00 PM MDT
In force
41 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
80.0 mph

Counties Cheyenne County, NE, Morrill County, NE

The radar

The Cheyenne radar (KCYS), 169 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 5:30 PM MDTTSTM WND GST 6012 Se Sidney, NE
Jul 8, 5:58 PM MDTTSTM WND GST 648 Se Sidney, NEAWOS STATION K1IW INDIA MADIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3703 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

530 
WUUS55 KCYS 082319
SVRCYS
NEC033-123-090000-
/O.NEW.KCYS.SV.W.0080.200708T2319Z-200709T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
519 PM MDT Wed Jul 8 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Cheyenne County in the Panhandle of Nebraska...
  Southeastern Morrill County in the Panhandle of Nebraska...

* Until 600 PM MDT.

* At 518 PM MDT, severe thunderstorms were located along a line
  extending from near Dalton to near Proctor, moving southeast at 20
  mph.

  These are very dangerous storms.

  HAZARD...80 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Sidney, Lodgepole, Dalton, Gurley, Colton, Sunol, Brownson, Lorenzo
  and Sidney Airport.

This includes Interstate 80 in Nebraska between mile markers 44 and
76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4100 10263 4100 10326 4152 10316 4158 10264
      4140 10263 4139 10261
TIME...MOT...LOC 2318Z 295DEG 16KT 4140 10288 4086 10297 

HAIL...<.75IN
WIND...80MPH
 
$$

Hammer
2 follow-up statements
214 
WWUS55 KCYS 082346
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
546 PM MDT Wed Jul 8 2020

NEC123-082356-
/O.CAN.KCYS.SV.W.0080.000000T0000Z-200709T0000Z/
Morrill NE-
546 PM MDT Wed Jul 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORRILL COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4100 10309 4143 10295 4142 10263 4140 10263
      4139 10261 4100 10263
TIME...MOT...LOC 2346Z 293DEG 17KT 4135 10269 4081 10279 

$$

NEC033-090000-
/O.CON.KCYS.SV.W.0080.000000T0000Z-200709T0000Z/
Cheyenne NE-
546 PM MDT Wed Jul 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR EASTERN CHEYENNE COUNTY...

At 546 PM MDT, severe thunderstorms were located along a line
extending from 11 miles south of Lisco to near Crook, moving
southeast at 20 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Sidney, Lodgepole, Gurley, Colton, Sunol, Lorenzo and Sidney Airport.

This includes Interstate 80 in Nebraska between mile markers 55 and
76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4100 10309 4143 10295 4142 10263 4140 10263
      4139 10261 4100 10263
TIME...MOT...LOC 2346Z 293DEG 17KT 4135 10269 4081 10279 

HAIL...<.75IN
WIND...70MPH
 
$$

Hammer
048 
WWUS55 KCYS 090000
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
600 PM MDT Wed Jul 8 2020

NEC033-090010-
/O.EXP.KCYS.SV.W.0080.000000T0000Z-200709T0000Z/
Cheyenne NE-
600 PM MDT Wed Jul 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHEYENNE COUNTY HAS
EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with these thunderstorms.

LAT...LON 4100 10309 4143 10295 4142 10263 4140 10263
      4139 10261 4100 10263
TIME...MOT...LOC 0000Z 295DEG 16KT 4133 10263 4079 10273 

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:13 PM MDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 8, 2:13 PM MDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
213 PM MDT Wed Jul 8 2020

.SHORT TERM...(This evening through Thursday)
Issued at 300 PM MDT Wed Jul 8 2020

Forecast concerns deal primarily with fire weather conditions the
next several days.

Currently...Slow moving frontal boundary now lays along the
Colorado/Wyoming stateline this afternoon at 18Z. Temperatures
have cooled about 10 degrees over yesterday...but that's about the
only good news with this front. Very dry air behind the front with
1PM humidity in the upper single digits and low teens across much
of southeast Wyoming. Gusty winds mixing down from 500mbs with 25
to 35 mph common. Laramie reporting a gust to 49 mph at 1PM.
Current Red Flag Warnings looking good and no changes planned. The
one zone of concern is FWZ 310 (east of Laramie range). Cheyenne
had a gust to 28 mph...but has since calmed down. Will continue to
monitor.

Not seeing too much on radar currently. But latest HRRR and Hires
guidance continues to show convection developing for a brief
window late this afternoon through 01Z. Latest RAP guidance shows
a pocket of instability over the northern Nebraska panhandle from
22Z to 01Z with strong storms developing in 2000 to 2200 J/KG of
SBCAPE. So far...not too concerned with severe storms. After
that...winds ease early this evening as cooling begins. Timing of
RFW cancellation looks good.

Less wind Thursday will ease fire weather concerns some. GFS
soundings only showing roughly 20kts mixing down Thursday...so we
should stay below critical levels.

.LONG TERM...(Thursday night through Wednesday)
Issued at 300 PM MDT Wed Jul 8 2020

Fire weather concerns return Friday as a low pressure system
tracks across Montana and flattens the upper ridge. This creates a
tightening gradients across southeast Wyoming with 700mb winds
increasing to 25 to 35kts. With afternoon humidity forecast in the
single digits again Friday...critical fire weather conditions
looking likely. Will likely need a watch from the night crew
tonight for Friday.

Dry and breezy through the weekend with additional fire weather
concerns. Next chance for showers/storms appears to be maybe
Tuesday next week as another clipper system moves through the
area. Not looking too good though as QPF very light on both the
GFS and ECMWF.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1125 AM MDT Wed Jul 8 2020

VFR conditions expected for area terminals through the forecast
period. Cumulus clouds have begun to develop near KLAR and KCYS
where initial thunderstorm development is expected shortly after
19z this afternoon. Additional storms will develop farther east
into the NE Panhandle late this afternoon. Main hazard expected
with storms will be lightning and erratic, gusty winds. Storms
will move out away from NE Panhandle terminals by 03z this
evening. Additionally, SE WY terminals could see gusty afternoon
winds gusting up to 25 kts.

&&

.FIRE WEATHER...
Issued at 300 PM MDT Wed Jul 8 2020

Hot and dry weather pattern continues as upper high pressure over
the Rockies continues through the week. For this afternoon...winds
are mixing down from higher elevations of the
atmosphere...creating wind gusts of 25 to 35 mph across our higher
terrain areas. Afternoon humidity in the single digits and low
teens. As a result...Red Flag Warnings are in effect for those
FWZs where fuels are reported critical. See a reprieve in winds
Thursday with gusts 20 to 25 mph...before stronger winds return
Friday. Likely critical fire weather conditions Friday. No chances
for showers or wetting rains til maybe Tuesday next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ301-302-305-
     307-309.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...GCC
AVIATION...MB
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 8, 5:10 AM MDT, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
510 AM MDT Wed Jul 8 2020

WYZ101-103>107-109>118-091115-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
510 AM MDT Wed Jul 8 2020

This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a slight chance of a few thunderstorms today, mainly
along and just east of the Laramie Range including the Interstate
25 corridor. Brief gusty winds up to 55 mph are possible with
these thunderstorms as they move east.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-091115-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-Niobrara County-
Goshen County-East Laramie County-
510 AM MDT Wed Jul 8 2020

This hazardous weather outlook is for western Nebraska and far
extreme eastern Wyoming near the Nebraska border.

.DAY ONE...TODAY AND TONIGHT

Isolated to widely scattered thunderstorms are possible this
afternoon across far eastern Wyoming and western Nebraska. One or
two of these thunderstorms may become severe with strong gusty
winds up to 70 mph and large hail possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

There is a slight chance of thunderstorms Thursday afternoon and
evening. Thunderstorms may contain small hail and gusty winds.

.Spotter information statement...

Spotter activation is unlikely this afternoon.

In the hours before

Special weather statement, Jul 8, 3:10 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
310 PM MDT Wed Jul 8 2020

NEZ020-054-082145-
Kimball NE-Banner NE-
310 PM MDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIMBALL AND SOUTH
CENTRAL BANNER COUNTIES UNTIL 345 PM MDT...

At 310 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Oliver Campground, or 13 miles northwest of Kimball,
moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Kimball and south central Banner Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4133 10394 4144 10393 4141 10356 4123 10359
TIME...MOT...LOC 2110Z 276DEG 21KT 4136 10385

Brothers
Special weather statement, Jul 8, 3:27 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
327 PM MDT Wed Jul 8 2020

NEZ054-082215-
Kimball NE-
327 PM MDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR KIMBALL COUNTY UNTIL 415 PM
MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oliver Campground, or 13 miles west of Kimball, moving east at 15
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kimball, Oliver Campground, Oliver Reservoir, Kimball Airport and
Bushnell.

This includes Interstate 80 in Nebraska between mile markers 1 and
29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4111 10404 4137 10404 4123 10350 4100 10362
      4100 10378
TIME...MOT...LOC 2127Z 282DEG 15KT 4118 10392

Hammer
Special weather statement, Jul 8, 4:15 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
415 PM MDT Wed Jul 8 2020

NEZ054-055-082300-
Kimball NE-Cheyenne NE-
415 PM MDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE AND
SOUTHEASTERN KIMBALL COUNTIES UNTIL 500 PM MDT...

At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Kimball Airport, or 12 miles south of Kimball,
moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kimball, Potter, Dix, Brownson and Kimball Airport.

This includes Interstate 80 in Nebraska between mile markers 18 and
54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4129 10369 4122 10299 4100 10312 4100 10382
TIME...MOT...LOC 2215Z 306DEG 19KT 4106 10361

Hammer
Special weather statement, Jul 8, 4:17 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
417 PM MDT Wed Jul 8 2020

NEZ095-096-082300-
North Sioux NE-South Sioux NE-
417 PM MDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX COUNTY UNTIL 500 PM
MDT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Agate Bed National Monument, or 27 miles northeast of
Torrington, moving east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Agate Bed National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4230 10404 4251 10403 4280 10351 4233 10349
TIME...MOT...LOC 2217Z 265DEG 14KT 4241 10393

Hammer
Special weather statement, Jul 8, 4:19 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Cheyenne WY
419 PM MDT Wed Jul 8 2020

NEZ003-096-082300-
Box Butte NE-South Sioux NE-
419 PM MDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOX BUTTE AND
SOUTHEASTERN SIOUX COUNTIES UNTIL 500 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kilpatrick Lake, or 24 miles northeast of Scottsbluff, moving east at
15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hemingford, Kilpatrick Lake and Berea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4205 10349 4223 10348 4240 10295 4202 10290
TIME...MOT...LOC 2218Z 266DEG 12KT 4215 10338

Hammer
Special weather statement, Jul 8, 5:08 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
508 PM MDT Wed Jul 8 2020

NEZ021-055-082345-
Cheyenne NE-Morrill NE-
508 PM MDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE AND SOUTHEASTERN MORRILL
COUNTIES UNTIL 545 PM MDT...

At 507 PM MDT, Doppler radar was tracking showers with strong winds
over Cheyenne County and Southern Morrill County.

Wind gusts to 55 MPH or greater can be expected from these showers.

Locations impacted include...
Sidney, Lodgepole, Dalton, Gurley, Colton, Sunol, Brownson, Lorenzo,
Sidney Airport and Broadwater.

This includes Interstate 80 in Nebraska between mile markers 42 and
77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4100 10263 4101 10331 4156 10320 4166 10264
      4140 10263 4139 10261 4105 10261
TIME...MOT...LOC 2307Z 242DEG 25KT 4142 10292 4092 10317

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 10:14 PM MDTSpecial Weather StatementCYSBox Butte, Dawes, Morrill46 min
Jul 7, 10:19 PM MDTSpecial Weather StatementCYSCheyenne41 min
Jul 8, 3:10 PM MDTSpecial Weather StatementCYSKimball35 min
Jul 8, 3:27 PM MDTSpecial Weather StatementCYSKimball48 min
Jul 8, 4:15 PM MDTSpecial Weather StatementCYSCheyenne, Kimball45 min
Jul 8, 4:17 PM MDTSpecial Weather StatementCYSSioux43 min
Jul 8, 4:19 PM MDTSpecial Weather StatementCYSBox Butte41 min
Jul 8, 5:08 PM MDTSpecial Weather StatementCYSCheyenne37 min
Jul 8, 5:36 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.